Computing

, Volume 54, Issue 3, pp 213–225 | Cite as

Hamiltonicity in graphs with fewP4's

  • W. Hochstättler
  • G. Tinhofer
Article

Abstract

In a recent series of articles R. Jamison and S. Olariu developed, starting from an extension of the notion of a cograph, a theory of the decomposition of graphs intoP4-connected components. It turned out in their work that the algorithmic idea to exploit the unique tree structure of cographs can be generalized to graphs with simpleP4-structure. In this paper we will show that deciding hamiltonicity and computing the path covering number are easy tasks forP4-sparse andP4-extendible graphs. We thereby generalize a result of H. A. Jung [8] concerning cographs.

AMS Subject Classification

Primary 05C45 05C40 05C75 secondary 68R10 

Key words

Hamiltonicity P4-connectedness P4-structure path cover number scattering number 

Hamiltonicity in Graphen mit wenigP4's

Zusammenfassung

Vor kurzem haben R. Jamison und S. Olariu in einer Reihe von Arbeiten eine Theorie der Zerlegbarkeit von Graphen in ihreP4-Zusammenhangskomponenten entwickelt und gezeigt, wie die Idee der Verwendung einer bis auf Isomorphie eindeutigen Baumstruktur zur Darstellung von Cographen und die damit verbundene Möglichkeit einer effektiven algorithmischen Behandlung dieser Graphen ausgedehnt werden kann auf Graphen, dieP4-sparse oderP4-extendible sind. Wir zeigen in dieser Arbeit, daß es für Graphen mit einer dieser beiden Eigenschaften leicht ist, die Weg-Überdeckungszahl zu berechnen und zu entscheiden, ob sie hamiltonsch sind oder nicht. Dabei verallgemeinern wir ein von H. A. Jung [8] gefundenes Resultat für Cographen.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    Chvátal, V.: Tough graphs and Hamiltonian circuits. Discrete Math.5, 215–228 (1973).Google Scholar
  2. [2]
    Corneil, D. G., Lerch, H., Stewart, L.: Complement reducible graphs. Discr. Appl. Math.3, 163–185 (1981).Google Scholar
  3. [3]
    Golumbic, M. Ch.: Algorithmic graph theory and perfect graphs. New York: Academic Press 1980.Google Scholar
  4. [4]
    Jamison, R., Olariu, S.:P 4-reducible graphs—a class of uniquely tree-representable graphs. Stud. Appl. Math.81, 79–87 (1989).Google Scholar
  5. [5]
    Jamison, R., Olariu, S.: On a unique tree representation forP 4-extendible graphs. Discr. Appl. Math.34, 151–164 (1991).Google Scholar
  6. [6]
    Jamison, R., Olariu, S.: A unique tree representation forP 4-sparse graphs. Discr. Appl. Math.35, 115–129 (1992).Google Scholar
  7. [7]
    Jamison, R., Olariu, S.: P-components and the homogeneous decomposition of graphs. Proceedings of the 18th Annual Workshop on Graph Theoretic Concepts in CS. Springer Lecture Notes in CS (Mayr, E. ed.). Berlin Heidelberg New York Tokyo: Springer 1994.Google Scholar
  8. [8]
    Jung, H. A.: On a class of posets and the corresponding comparability graphs. Journal of Comb. Theor. Ser.B 24, 125–133 (1978).Google Scholar
  9. [9]
    Lin, R., Olariu, S., Pruesse, G.: An optimal path cover for cographs (Submitted).Google Scholar
  10. [10]
    Lin, R., Olariu, S., Schwing, J. L., Zhang, J.: An efficient EREW algorithm for minimum path cover and Hamiltonicity on cographs. (Submitted).Google Scholar

Copyright information

© Springer-Verlag 1995

Authors and Affiliations

  • W. Hochstättler
    • 1
  • G. Tinhofer
    • 2
  1. 1.University of CologneCologneFederal Republic of Germany
  2. 2.Technical University of MunichMunichFederal Republic of Germany

Personalised recommendations